Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 97, NWS Grand Forks, ND

July 19, 2017Towner County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 19, 2017, 8:28 AM CDT for Towner County, North Dakota. It was in force for 49 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2017, 8:28 AM CDT (13:28 UTC)
Expired
Jul 19, 2017, 9:17 AM CDT
In force
49 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Towner County, ND

The radar

The Minot AFB radar (KMBX), 126 km from the middle of the area, began a volume at 13:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 8:33 AM CDTHAIL 0.54 W Hansboro, NDACCOMPANIED BY 2.25 INCHES OF RAIN. TIME ESTIMATED VIA RADAR.
Jul 19, 8:50 AM CDTHAIL 1.53 E Amourdale, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 1.5 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2017-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 205 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2017-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
205 J/kg
Mixed-layer CIN
-404 J/kg
Mixed-layer LCL
1357 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
323 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

549 
WUUS53 KFGF 191328
SVRFGF
NDC095-191430-
/O.NEW.KFGF.SV.W.0097.170719T1328Z-170719T1430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
828 AM CDT WED JUL 19 2017

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Northern Towner County in northeastern North Dakota...

* Until 930 AM CDT.

* At 828 AM CDT, a severe thunderstorm was located near St. John, or
  37 miles east of Bottineau, moving southeast at 30 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* This severe thunderstorm will be near...
  Hansboro around 845 AM CDT. 
  Amourdale around 850 AM CDT. 
  Rocklake around 905 AM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4900 9953 4900 9900 4898 9900 4859 9930
      4876 9953
TIME...MOT...LOC 1328Z 305DEG 28KT 4894 9963 

HAIL...1.50IN
WIND...60MPH
 
$$

JK
2 follow-up statements
811 
WWUS53 KFGF 191355
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
855 AM CDT WED JUL 19 2017

NDC095-191430-
/O.CON.KFGF.SV.W.0097.000000T0000Z-170719T1430Z/
Towner ND-
855 AM CDT WED JUL 19 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 AM CDT
FOR NORTHERN TOWNER COUNTY...

At 854 AM CDT, a severe thunderstorm was located near Amourdale, or 
43 miles west of Langdon, moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe storm will be near...
  Rocklake around 905 AM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4900 9947 4900 9900 4898 9900 4869 9922
      4882 9946
TIME...MOT...LOC 1354Z 289DEG 29KT 4887 9932 

HAIL...1.00IN
WIND...60MPH
 
$$

JK
312 
WWUS53 KFGF 191417
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
917 AM CDT WED JUL 19 2017

NDC095-191427-
/O.CAN.KFGF.SV.W.0097.000000T0000Z-170719T1430Z/
Towner ND-
917 AM CDT WED JUL 19 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN TOWNER COUNTY IS
CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.

LAT...LON 4900 9947 4900 9900 4898 9900 4869 9922
      4882 9946
TIME...MOT...LOC 1415Z 305DEG 28KT 4877 9909 

$$

JK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 6:43 AM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, Jul 19, 6:43 AM CDT, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
643 AM CDT Wed Jul 19 2017

.UPDATE...
Issued at 643 AM CDT Wed Jul 19 2017

Latest radar images show isolated shower development in the Devils
Lake basin and scattered storm development in central and western
North Dakota. Expect shower and storm coverage to increase by mid
morning as showers and storms move east into the area. Still
expecting the greatest severe threat to develop this afternoon.

&&

.SHORT TERM...(Today and tonight)
Issued at 348 AM CDT Wed Jul 19 2017

Shortwave energy moving east into North Dakota from Montana will be
the initial focus for thunderstorm chances this morning. Favorable
effective shear and moisture and modest instability reside in
western ND, in closer proximity to the surface low, allowing for
storm development early this morning. Expect initial isolated to
widely scattered storms to form in north central North Dakota,
gradually tracking east into the Devils Lake basin area and
northeast North Dakota early this morning. The CAMs indicate that a
few strong to severe thunderstorms are possible in this area with
the main threats being hail to one inch in diameter and gusts to 60
mph.

By mid to late morning, surface based instability will begin
development and the warm front will begin working north into the
southern Red River valley. Additional shower and storm development
in central North Dakota will gradually move into eastern North
Dakota. Many CAMs suggest this development will eventually collide
with warm front forcing in the central valley, yielding thunderstorm
activity strengthening into the strong to severe discrete cells and
eventually a complex of storms moving southeast through the southern
Red River valley in the afternoon. These discrete cells and complex
would have the strongest threats with hail over 2 inches in
diameter, damaging gusts to 75 mph, and tornadoes possible. Heavy
rainfall is a notable concern as well with precipitable water
values maxing at 1.5 to 2.0 inches this afternoon, especially over
areas in west central MN that received several inches of rain
recently. Additionally, there is some potential for additional
storm development behind the main complex in the middle to late
afternoon in the central to southern Red River valley, but this is
very uncertain at this time.

.LONG TERM...(Thursday through Tuesday)
Issued at 348 AM CDT Wed Jul 19 2017

Thursday-Friday...Weak ridging within zonal flow will lead to a dry
day on Thursday with temperatures near to above normal values.
Return flow commences Thursday night with weak shortwaves possible.
For Thursday night, most guidance suggests axis of instability will
remain across western North Dakota and that any early morning
activity should be weakening as it enters eastern North Dakota.
Although details are still uncertain, the potential does exist for
strong to severe storms Friday afternoon/evening as the axis of
instability propagates over the region with strong deep layer shear
in place.

Saturday-Monday...A stronger upper level wave will propagate
southeast across Canada into the Great Lakes region. This will
spread a cooler and drier airmass into the region. A few showers
will be possible across northwest Minnesota Saturday afternoon.
The airmass behind this system will be much cooler, and ridging
will lead to below normal temperatures on Sunday and Monday (with
dry weather).

Tuesday...Most guidance is in agreement suggesting upper flow
becoming zonal with the next series of upper waves bringing shower
and thunderstorm chances.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 643 AM CDT Wed Jul 19 2017

VFR conditions expected through most of the TAF period. Mid to
high level cigs expected through much of the day as scattered
showers and storms move southeast through the area. With
uncertainty regarding exact locations/timing of storm development,
left vicinity mention for now. Greatest coverage will likely be
along/south of a DVL-GFK-BJI line in the afternoon. Expect cigs to
gradually clear out this evening from northwest to southeast.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...BP
SHORT TERM...BP
LONG TERM...TG
AVIATION...BP
Hazardous weather outlook, Jul 19, 4:17 AM CDT, 4 hours 11 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Grand Forks ND
417 AM CDT Wed Jul 19 2017

MNZ001-004>009-013>017-NDZ006>008-014>016-024-026-027-054-200930-
West Polk-Kittson-Roseau-Lake Of The Woods-West Marshall-
East Marshall-North Beltrami-Pennington-Red Lake-East Polk-
North Clearwater-South Beltrami-Towner-Cavalier-Pembina-Benson-
Ramsey-Eastern Walsh County-Eddy-Nelson-Grand Forks-
Western Walsh County-
417 AM CDT Wed Jul 19 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Isolated strong to severe thunderstorms will be possible over the
Devils Lake basin early this morning. Hail to one inch in diameter
and wind gusts to 60 mph are the main threats expected with these
storms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a chance for strong to severe thunderstorms on Friday
afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

MNZ002-003-022>024-027>032-040-NDZ028>030-038-039-049-052-053-
200930-
Norman-Clay-Mahnomen-South Clearwater-Hubbard-West Becker-
East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
417 AM CDT Wed Jul 19 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

A complex of severe thunderstorms is expected to develop over the
area this afternoon. Hail over two inches in diameter, wind gusts
to 75 mph, and tornadoes are possible threats with the strongest
storms. Localized heavy rainfall will also be a concern,
especially over areas that received several inches of rain earlier
this week.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a chance for strong to severe thunderstorms on Friday
afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

BP

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 9:14 AM CDTSpecial Weather StatementFGFCavalier46 min
Jul 19, 9:45 AM CDTSpecial Weather StatementFGFTowner45 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.